Alert archive / North Dakota / High Wind Watches in 2020
High Wind Watch 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this high wind watch at Oct 30, 2020, 3:54 AM CDT for 7 counties in North Dakota. It took effect at Oct 31, 2020, 10:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Oct 30, 2020, 3:54 AM CDT (08:54 UTC)
- In effect from
- Oct 31, 2020, 10:00 AM CDT
- Expired
- Oct 30, 2020, 1:58 PM CDT
- In force
- Issued by
- NWS Grand Forks, ND
Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Nelson County, ND, Ramsey County, ND, Towner County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 128 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.9 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 281 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
051 WWUS73 KFGF 300854 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 354 AM CDT Fri Oct 30 2020 NDZ006-007-014-015-024-026-054-010100- /O.NEW.KFGF.HW.A.0002.201031T1500Z-201101T0100Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 354 AM CDT Fri Oct 30 2020 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... * WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph possible. * WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson and Western Walsh Counties. * WHEN...From Saturday morning through Saturday evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
1 follow-up statement
255 WWUS73 KFGF 301858 NPWFGF URGENT - WEATHER MESSAGE National Weather Service Grand Forks ND 158 PM CDT Fri Oct 30 2020 NDZ006-007-014-015-024-026-054-010300- /O.UPG.KFGF.HW.A.0002.201031T1500Z-201101T0100Z/ /O.NEW.KFGF.WI.Y.0018.201031T1500Z-201101T0300Z/ Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Western Walsh- Including the cities of Cando, Langdon, Fort Totten, Maddock, Leeds, Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, Tolna, Edinburg, Adams, and Lankin 158 PM CDT Fri Oct 30 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT SATURDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Towner, Cavalier, Benson, Ramsey, Eddy, Nelson and Western Walsh Counties. * WHEN...From 10 AM to 10 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ028-010300- /O.NEW.KFGF.WI.Y.0018.201031T1500Z-201101T0300Z/ Griggs- Including the city of Cooperstown 158 PM CDT Fri Oct 30 2020 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM CDT SATURDAY... * WHAT...Northwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...Griggs County. * WHEN...From 10 AM to 10 PM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ MNZ001>008-013>015-029-NDZ008-016-027-029-030-038-039-049-052-053- 010600- /O.NEW.KFGF.WI.Y.0018.201031T1800Z-201101T0600Z/ West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-Pennington-Red Lake-East Polk-Wilkin- Pembina-Eastern Walsh-Grand Forks-Steele-Traill-Barnes-Cass- Ransom-Sargent-Richland- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Breckenridge, Cavalier, Walhalla, Drayton, Pembina, Neche, St. Thomas, Grafton, Park River, Grand Forks, Finley, Hope, Mayville, Hillsboro, Hatton, Portland, Valley City, Fargo, Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland, and Wahpeton 158 PM CDT Fri Oct 30 2020 ...WIND ADVISORY IN EFFECT FROM 1 PM SATURDAY TO 1 AM CDT SUNDAY... * WHAT...Northwest winds 30 to 35 mph with gusts up to 50 mph expected. * WHERE...The Red River Valley of eastern North Dakota into portions of the northwest quarter of Minnesota. * WHEN...From 1 PM Saturday to 1 AM CDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Oct 29, 11:47 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Oct 29, 11:47 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1147 PM CDT Thu Oct 29 2020 .UPDATE... Issued at 1142 PM CDT Thu Oct 29 2020 Additional updates were done to add some fog to Devils Lake basin overnight into Fri AM. Short term models keep lower vsbys west of Rugby but some fog does develop east in moist airmass. Area of light snow continues to move southeast and a gradually east with snow into Grand Forks. Pockets of half inch or so overnight new snow before it moves out. Temperatures going no where tonight. UPDATE Issued at 1006 PM CDT Thu Oct 29 2020 300 mb jet axis remains from about Regina to Fargo into central MN this evening. One wave of precipitation that produced 2 bands of a bit heavier snow between Devils Lake and Fargo has weakend considerably in the past hour. A second area formed in between Devils Lake and Mayville and moving southeast. This area not as intense but still producing a few areas of moderate snowfall rates of half inch per hour. But trend will be for this to also diminish as it moves southeast. Tweeked pops to account for the above. && .SHORT TERM...(This evening through Friday night) Issued at 225 PM CDT Thu Oct 29 2020 The light snow moving into the FA late this afternoon into tonight will bring the most impact for the short term. Spent most of the morning making adjustments to the further west and slightly lower snow total model shift. Now just watching as the precipitation finally begins to creep toward the FA. The regional radar loop shows a fair amount of echoes over central North Dakota. However, the 12z ABR/BIS soundings did show some dry layers, and surface observations of actual precipitation at the ground are pretty sparse yet. Surface temperatures are cold enough for light snow in this FA, so still expect some light snow to spread in. Still looking like the best potential for up to an inch or so is over southeast North Dakota. Do not expect rates to be enough to result in any big impacts, but after dark there could be some scattered slippery spots on secondary roads and overpasses. This system should be east of the FA by Friday morning, with increasing south winds expected throughout the day. The gusts may drop off again Friday night, but sustained winds will stay up. .LONG TERM...(Saturday through Thursday) Issued at 225 PM CDT Thu Oct 29 2020 SUMMARY...The end of our cooler than normal period is still in sight early next week as a warmup to more seasonal fall temperatures is expected. Minor impactful weather is expected on Saturday as a windy day is expected. Ensemble solutions continue to agree on a Manitoba ET Cyclone, so monitoring will be needed with storm track. At this time, precipitation impacts are expected to be low for the area. SYNOPSIS... Primary area of concern being monitored is the development of a surface cyclone over Manitoba Friday into Saturday. Ensemble guidance has been consistent over the last few days keeping this cyclone pretty far north, so major impacts with respect to the cyclone are expected to be relatively low. Precipitation impacts will mainly be isolated to the Lake of the Woods and Bemidji areas. Temperature profiles favor a primarily rain-snow mix. Wrap around snowfall is possible behind this cyclone, especially in Minnesota. Shifts in storm tracks late have been the theme this October, so further monitoring will be required for this system. An attendant cold front and stronger pressure gradient will bring windy conditions on Saturday, with substantial CAA contributing to a small fall off in temperatures. Through the end of the period, ensemble guidance is in good agreement on a transition to northwesterly flow aloft, providing for a solid area of AVA and the development of a surface high. Calmer conditions are expected early next week beneath a warming airmass. More seasonal temperatures are expected early to mid next week as afternoon highs move into the 50s and 60s. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1142 PM CDT Thu Oct 29 2020 Look for ceilings to likely go down overnight into Fri AM with most areas into the lower MVFR range and pockets of IFR in E ND and perhaps NW MN in the higher terrain east of the RRV. South winds 5 to 10kts, increasing to 15-25 kts Fri aftn in E ND/RRV. Question for daytime Friday will be extent of ceiling/cloud improvement and it may take a while but eventually do expect most areas to reach into lower end VFR range by late in the day. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...Riddle SHORT TERM...Godon LONG TERM...Godon/Perroux AVIATION...Riddle
Hazardous weather outlook, Oct 29, 12:48 PM CDT, 15 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 1248 PM CDT Thu Oct 29 2020 MNZ001-004>009-013>017-022>024-NDZ006>008-016-027-054-301800- West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard- Towner-Cavalier-Pembina-Eastern Walsh-Grand Forks-Western Walsh- 1248 PM CDT Thu Oct 29 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-027>032-040-NDZ014-015-024-026-028>030-038-039-049-052- 053-301800- Norman-Clay-West Becker-East Becker-Wilkin-West Otter Tail- East Otter Tail-Wadena-Grant-Benson-Ramsey-Eddy-Nelson-Griggs- Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- 1248 PM CDT Thu Oct 29 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight A light dusting of snow, with 1 to 2 inches in some spots, is possible this afternoon into the evening. The better chances at this point have shifted into the Valley City, Lisbon, and Forman areas of southeast North Dakota. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 30, 1:58 PM CDT | Wind Advisory | FGF | Barnes, Benson, Cass, Cavalier, Eddy, Grand Forks and 11 more | 38 hr |
Nearby
High Wind Watches in North Dakota, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.